NEW: Find great deals on the latest gadgets and more in the ScienceDaily Store!
Science News
from research organizations

Aspirin Withdrawal May Pose Risk To Coronary Patients

Date:
October 30, 2003
Source:
American College Of Chest Physicians
Summary:
Patients with coronary artery disease who stop taking aspirin may be at risk for developing withdrawal-related coronary events, says a new study presented at CHEST 2003, the 69th annual international scientific assembly of the American College of Chest Physicians (ACCP).
Share:
FULL STORY

(Orlando, Florida, October 29, 2003) -- Patients with coronary artery disease who stop taking aspirin may be at risk for developing withdrawal-related coronary events, says a new study presented at CHEST 2003, the 69th annual international scientific assembly of the American College of Chest Physicians (ACCP). The study found that previously stable coronary patients experienced coronary events, including unstable angina and myocardial infarction (heart attack), within one week of aspirin withdrawal.

"The benefits of aspirin therapy in coronary patients are well known. However, the effects that aspirin withdrawal has on this group of patients are just now being studied," said lead author Emile Ferrari, MD, Professor of Cardiology, University Hospital Pasteur, Nice, France. "Our study shows that aspirin therapy can not be safely stopped in any case, but especially in patients with a history of coronary disease."

Researchers from University Hospital Pasteur reviewed the cases of 1,236 patients hospitalized for coronary syndromes to determine which patients were hospitalized due to treatment withdrawal. Of those hospitalized, 51patients experienced acute coronary events, including unstable angina, stent thrombosis, and heart attacks, less than one week after aspirin withdrawal. Prior to hospitalization, patients had been taking aspirin for at least three months. Although patients had a history of heart attacks and stable angina, none had an unstable coronary event prior to aspirin withdrawal. Reasons for aspirin withdrawal included minor surgery, dental treatment, and non-compliance. Aspirin therapy is standard in patients with coronary artery disease because of its ability to thin the blood and reduce the risk of developing acute blockage in the coronary arteries.

"Coronary patients preparing for dental work or surgery are often advised to stop taking aspirin in order to avoid increased bleeding," said Dr. Ferrari. "Our study serves as a reminder for all medical professionals who treat coronary patients that aspirin withdrawal should not be advised, and that alternative recommendations should be considered."

"This study not only reinforces the importance of compliance with aspirin therapy in coronary patients, but it sends a message to all medical professionals that the decision to discontinue aspirin therapy should not be taken lightly," said Richard S. Irwin, MD, FCCP, President of the American College of Chest Physicians.

###

CHEST 2003 is the 69th annual international scientific assembly of the American College of Chest Physicians, being held in Orlando, October 25-30. ACCP represents more than 15,700 members who provide clinical respiratory, critical care, and cardiothoracic patient care in the United States and throughout the world. ACCP's mission is to promote the prevention and treatment of diseases of the chest through leadership, education, research, and communication.


Story Source:

Materials provided by American College Of Chest Physicians. Note: Content may be edited for style and length.


Cite This Page:

American College Of Chest Physicians. "Aspirin Withdrawal May Pose Risk To Coronary Patients." ScienceDaily. ScienceDaily, 30 October 2003. <www.sciencedaily.com/releases/2003/10/031030062408.htm>.
American College Of Chest Physicians. (2003, October 30). Aspirin Withdrawal May Pose Risk To Coronary Patients. ScienceDaily. Retrieved February 26, 2017 from www.sciencedaily.com/releases/2003/10/031030062408.htm
American College Of Chest Physicians. "Aspirin Withdrawal May Pose Risk To Coronary Patients." ScienceDaily. www.sciencedaily.com/releases/2003/10/031030062408.htm (accessed February 26, 2017).